Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2016 (2016), Article ID 7527098, 4 pages
http://dx.doi.org/10.1155/2016/7527098
Case Report

A Possible Association of Diindolylmethane with Pulmonary Embolism and Deep Venous Thrombosis

1Department of Internal Medicine, University of New Mexico, Albuquerque, NM, USA
2West Houston Medical Center, Hospital Corporation of America, Houston, TX, USA
3Section of Pulmonary, Critical Care, and Sleep Medicine, Department of Internal Medicine, Raymond G. Murphy VA Medical Center, Albuquerque, NM, USA
4Division of Pulmonary, Critical Care, and Sleep Medicine, Department of Internal Medicine, University of New Mexico, Albuquerque, NM, USA

Received 3 July 2016; Revised 1 November 2016; Accepted 16 November 2016

Academic Editor: Christos D. Lionis

Copyright © 2016 Peter V. Bui et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. 3,3′-Diindolylmethane is available as a supplement in the United States for “cancer prevention” and “augmentation of physical fitness.” A derivative of indole-3-carbinol found in plants, diindolylmethane, binds to receptors associated with the sex steroid pathways and has unclear effects on estrogen and androgen physiology. We present a patient who had been taking diindolylmethane and developed right lower extremity deep venous thrombosis and bilateral pulmonary embolism. Case Presentation. A 65-year-old man presented with swelling, erythema, and warmth of his right lower extremity for three to four weeks. He had been taking diindolylmethane one tablet daily for three to four months. Risk factors for venous thromboembolism included tobacco use, personal history of possible pulmonary embolism, body mass index, and age. Imaging studies found extensive deep venous thrombosis in his right lower extremity and bilateral pulmonary embolism with probable right middle lobe infarction. Follow-up imaging showed chronic deep venous thrombosis in his right lower extremity. Discussion. As suggested in this single case, patients who take diindolylmethane may be at greater risk for venous thromboembolism. Further reports and studies are necessary in order to elucidate this possible association. Clinicians should question patients about supplements in the setting of venous thromboembolism.